Electronic Communications in Probability

The $m(n)$ out of $k(n)$ bootstrap for partial sums of St. Petersburg type games

Eustasio del Barrio, Arnold Janssen, and Markus Pauly

Full-text: Open access

Abstract

This paper illustrates that the bootstrap of a partial sum given by i.i.d. copies of a random variable $X_1$ has to be dealt with care in general. It turns out that in various cases a whole spectrum of different limit laws of the $m(n)$ out of $k(n)$ bootstrap can be obtained for different choices of $m(n)/k(n) -> 0$ whenever $X_1$ does not lie in the domain of attraction of a stable law. As a concrete example we study bootstrap limit laws for the cumulated gain sequence of repeated St. Petersburg games. It is shown that here a continuum of different semi-stable bootstrap limit laws occurs. <br />

Article information

Source
Electron. Commun. Probab., Volume 18 (2013), paper no. 91, 10 pp.

Dates
Accepted: 3 December 2013
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465315630

Digital Object Identifier
doi:10.1214/ECP.v18-2772

Mathematical Reviews number (MathSciNet)
MR3145047

Zentralblatt MATH identifier
1339.60016

Subjects
Primary: 60E07: Infinitely divisible distributions; stable distributions
Secondary: 62F40: Bootstrap, jackknife and other resampling methods 60F05: Central limit and other weak theorems

Keywords
Bootstrap infinitely divisible distributions L{\'e}vy process $m(n)$ out of $k(n)$ resampling stable and semi-stable laws St. Petersburg game

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

del Barrio, Eustasio; Janssen, Arnold; Pauly, Markus. The $m(n)$ out of $k(n)$ bootstrap for partial sums of St. Petersburg type games. Electron. Commun. Probab. 18 (2013), paper no. 91, 10 pp. doi:10.1214/ECP.v18-2772. https://projecteuclid.org/euclid.ecp/1465315630


Export citation

References

  • Araujo, Aloisio; Giné, Evarist. The central limit theorem for real and Banach valued random variables. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, New York-Chichester-Brisbane, 1980. xiv+233 pp. ISBN: 0-471-05304-X
  • P. Bickel and A. Sakov, On the choice of m in the m out of n bootstrap and its application to confidence bounds for extreme percentiles. Unpublished manuscript (2005), University of Berkeley.
  • Bickel, P. J.; Götze, F.; van Zwet, W. R. Resampling fewer than $n$ observations: gains, losses, and remedies for losses. Empirical Bayes, sequential analysis and related topics in statistics and probability (New Brunswick, NJ, 1995). Statist. Sinica 7 (1997), no. 1, 1–31.
  • CsörgÅ‘, Sándor; Mason, David M. Bootstrapping empirical functions. Ann. Statist. 17 (1989), no. 4, 1447–1471.
  • CsörgÅ‘, Sándor. Rates of merge in generalized St. Petersburg games. Acta Sci. Math. (Szeged) 68 (2002), no. 3-4, 815–847.
  • CsörgÅ‘, Sándor. Merging asymptotic expansions in generalized St. Petersburg games. Acta Sci. Math. (Szeged) 73 (2007), no. 1-2, 297–331.
  • CsörgÅ‘, Sándor. Probabilistic approach to limit theorems for the St. Petersburg game. With a preface by Vilmos Totik. Acta Sci. Math. (Szeged) 76 (2010), no. 1-2, 233–350.
  • CsörgÅ‘, Sándor; Dodunekova, Rossitza. Limit theorems for the Petersburg game. Sums, trimmed sums and extremes, 285–315, Progr. Probab., 23, Birkhäuser Boston, Boston, MA, 1991.
  • CsörgÅ‘, Sándor; Rosalsky, Andrew. A survey of limit laws for bootstrapped sums. Int. J. Math. Math. Sci. 2003, no. 45, 2835–2861.
  • Cuesta-Albertos, J. A.; Matrán, C. The asymptotic distribution of the bootstrap sample mean of an infinitesimal array. Ann. Inst. H. Poincaré Probab. Statist. 34 (1998), no. 1, 23–48.
  • Deheuvels, Paul; Mason, David M.; Shorack, Galen R. Some results on the influence of extremes on the bootstrap. Ann. Inst. H. Poincaré Probab. Statist. 29 (1993), no. 1, 83–103.
  • del Barrio, Eustasio; Janssen, Arnold; Matrán, Carlos. On the low intensity bootstrap for triangular arrays of independent identically distributed random variables. TEST 18 (2009), no. 2, 283–301.
  • del Barrio, Eustasio; Janssen, Arnold; Matrán, Carlos. Resampling schemes with low resampling intensity and their applications in testing hypotheses. J. Statist. Plann. Inference 139 (2009), no. 2, 184–202.
  • del Barrio, E.; Matrán, C. The weighted bootstrap mean for heavy-tailed distributions. J. Theoret. Probab. 13 (2000), no. 2, 547–569.
  • Doeblin, W. Sur l'ensemble de puissances d'une loi de probabilité. (French) Studia Math. 9, (1940). 71–96.
  • Dudley, R. M. Real analysis and probability. Revised reprint of the 1989 original. Cambridge Studies in Advanced Mathematics, 74. Cambridge University Press, Cambridge, 2002. x+555 pp. ISBN: 0-521-00754-2
  • Efron, B. Bootstrap methods: another look at the jackknife. Ann. Statist. 7 (1979), no. 1, 1–26.
  • Feller, William. An introduction to probability theory and its applications. Vol. I. Third edition John Wiley & Sons, Inc., New York-London-Sydney 1968 xviii+509 pp.
  • Giné, Evarist; Zinn, Joel. Necessary conditions for the bootstrap of the mean. Ann. Statist. 17 (1989), no. 2, 684–691.
  • Gnedenko, B. V.; Kolmogorov, A. N. Limit distributions for sums of independent random variables. Translated from the Russian, annotated, and revised by K. L. Chung. With appendices by J. L. Doob and P. L. Hsu. Revised edition Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills., Ont. 1968 ix+293 pp.
  • Gut, Allan. Limit theorems for a generalized St Petersburg game. J. Appl. Probab. 47 (2010), no. 3, 752–760.
  • Janssen, Arnold; Pauls, Thorsten. How do bootstrap and permutation tests work? Ann. Statist. 31 (2003), no. 3, 768–806.
  • Mammen, Enno, When does bootstrap work? Asymptotic results and simulations, New York, NY:Springer, 1992. ¨
  • Martin-Löf, Anders. A limit theorem which clarifies the "Petersburg paradox”. J. Appl. Probab. 22 (1985), no. 3, 634–643.
  • Pap, Gyula. The accuracy of merging approximation in generalized St. Petersburg games. J. Theoret. Probab. 24 (2011), no. 1, 240–270.
  • Sato, Ken-iti. Lévy processes and infinitely divisible distributions. Translated from the 1990 Japanese original. Revised by the author. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4
  • Swanepoel, Jan W. H. A note on proving that the (modified) bootstrap works. Comm. Statist. A—Theory Methods 15 (1986), no. 11, 3193–3203.